... breast cancer? I simply do not want the side effects they will give me
I don't blame you for not wanting the side effects but its pretty important to take it. Some breast cancers are estrogen receptive and you want to cut out all the estrogen you can.
I have been told that this is the best of all of the post-breast cancer drugs. I took Tamoxifen for 2 years and then my medical oncologist switched me over to anastrozole for the next three years. I do have much more intense hot flashes and some joint pain increase, but all in all, I think it's much more beneficial than getting breast cancer again. Anastrozole is also better to take than tamoxifen for weight gain, too. I gained 25 lbs. on tamoxifen. From my research, it looks like the new recommendation is to take anastrozole for all 5 years of post op and post radiation treatment. Better to be safe than sorry, I'd say.
I took Femara (Letrozole) it's 1 of the 3 aromatase inhibitors in the same class as Arimadex (Anastrozole), the other being Aromasin (Exemestane). I didn't take it for the full 5 years that most oncologists recommend. I cut it short because the aches and pains got to be too much. Discovered later most were due to a bad hip that needed replacing. I had hot-flashes but they subsided after the first year or so.
Overall, I would agree with others about "better to be safe than sorry," but you have to weigh it out based on you and your level of comfort and confidence. There are options - you don't have to start it immediately and you don't have to take it exactly 5 years. Start it - if you can't stand the side-effects - stop. If you decide not to take it initially, but a few months later wake up at night worrying if you're making a mistake - call your doc and ask to start.
I don't know your situation, but I doubt anything is in stone. I'm a 10 year survivor and one thing cancer taught me: "Life is a crap shoot." I know that's not very classy, but you roll the dice and what you get - is what you get. Other than that, knowing beyond a shadow of a doubt that the decisions you make are the right ones, and that you are committed to be healthy and remain that way, are probably the best "side effects" out of the whole experience.
Be well Laura and God bless.
I know this question is a year old, but I'm answering just in case someone else is searching out the same question.
The risks are legion of forgoing treatment are legion - you could have a recurrence and that could mean all sorts of dire conclusions. You have to do something to treat the cancer and do it consistently. I waited 2.5 years to begin taking Anastrozole for fear of the side effects. Instead; I took up to 10 supplements a day; altered nearly every aspect of my diet; changed my use of shampoos, lotions etc; and tried a number of other holistic treatments. I am in remission and there is no reasons to think the natural route wasn't working for my Stage 1 breast cancer. But the 99% ER positive tumor with a 75% progesterone level finally became something I couldn't comfortably continue to play around with thru experimental treatments.
So, a week into taking the Anastrozole I'm a little nauseated for a few hours a day, I'm slightly tired, and I'm not thrilled to have given in to this chemical treatment. But for now, this seems like the right thing to do, and I wish I'd made this decision earlier. My advice, think long and hard and research your decision before deciding to not do the traditional treatment route.
I am 77yrs old, had a lumpectomy, caught early. I already suffer with depression, anxiety, headaches, sleeping disorder, arthritis, weight problem. I have decided not to take the drug,anastrozole. We are travelers, I do not want to feel extra pressure with this drug.
- Anastrozole Information for Consumers
- Anastrozole Information for Healthcare Professionals (includes dosage details)
- Side Effects of Anastrozole (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Aug 2015 • 2 answers
Updated 5 Jul 2017 • 1 answer
Anastrozole - Been on anastrole for about one year after breast cancer. Very depressed and seems to?
Updated 15 Dec 2017 • 2 answers
Updated 12 days ago • 1 answer
Updated 28 May 2019 • 1 answer